Organic or Steroid-induced Mania with Psychotic Symptoms


Dr A Choudry (CT2), Dr O Al-Gommer (Consultant Psychiatrist), Hallam Street Hospital, West Bromwich, UK.

NHS Logo Please sign our petition

 

Introduction

 

Systemic lupus erythmatosus (SLE) is a chronic inflammatory condition caused by an autoimmune disease. SLE has been described as inducing neuropsychiatric symptoms in approximately 13-80 percent of SLE patients1,2. This case report aims to highlight the potential complications of SLE and steroid use in relation to psychiatric presentations.

 

Case Presentation

 

Mr JN was a 48 year old man of African Caribbean origin. Mr JN became physically unwell in 2011 presenting initially with anorexia, weight loss, fever and anaemia. In January 2012 he was admitted to the local general hospital with fever and a characteristic butterfly rash suggestive of Lupus. At that time he had been noted to be quite withdrawn, low in mood and confused. The diagnosis of SLE was made and he underwent a lumbar puncture which revealed elevated lymphocytes but was negative for bacterial culture including tuberculosis. Following this he underwent a MRI scan which revealed changes consistent with cerebral lupus. Mr JN was treated by the Rheumatology team with pulse Prednisolone and Cyclophosphamide. He made a good response and blood tests tended towards normal range. He was maintained on 40mg of Prednisolone.

 

In terms of background history Mr JN had no past psychiatric history. He was one of 6 siblings and reported some form of mental illness in two family members but was unable to give any further detail. His father had passed away following a stroke some years ago and his mother tended to reside in Jamaica. He had 4 children from previous relationships and had a four month old child with his current partner. He had regularly used cannabis in the past but denied any recent use over the last 18 months. He also denied any recent alcohol use since January. He had previously done numerous jobs including brick laying and pipe fitting but not worked over the last 2-3 years due to a finger injury which had needed surgery. In terms of forensic history he had served a 3-6 month prison sentence 20 years ago for a public order offence.

 

In the week prior to admission Mr JN became verbally hostile towards family members, made numerous calls to the police and caused disturbances following which he was arrested and charged due to an altercation at the bookmakers and at the time being in possession of cannabis. On 13th April he had presented to the Accident and emergency unit and police had been called after he had created a disturbance. He was taken on Section 136 to a place of safety for an assessment and subsequently detained on Section 2 of the Mental Health Act. Whilst on the open psychiatric ward his management proved highly problematic. He continued to present aggressively, challenging and twice absconded from hospital and caused disturbance at relative’s homes. Mr JN became increasingly difficult to manage and had incidents where he presented aggressively to wards staff, and broke furniture on the ward. In terms of his mental state he presented with pressure of speech, elated, grandiose delusions of being extremely rich and knowing influential people with flight of ideas and loosening of associations. Staff members were unable to have a conversation with Mr JN due to his agitation and mental state. Differential diagnosis included steroid induced mania and organic psychosis due to SLE affecting the brain.

 

Due to his deterioration in his mental state Mr JN was transferred to a psychiatric intensive care unit. He was commenced on Olanzapine 10mg twice daily and Clonazepam 2mg three times a day. Initially he remained poorly compliant with medication and remained disinhibited, impulsive and overactive. He continued to present manic, with lack of insight and required intra muscular medication due to non compliance. Close contact was maintained with the Rheumatology team and Prednisolone was slowly tapered down to 20mg once daily. Overtime he became more compliant with the oral medications and was transferred back from the PICU on 12/6/12 following a period of just over 1 month. Following the transfer he remained complaint with Olanzapine 10mg twice daily and Clonzepam was slowly reduced and tapered off. His Prednisolone was reduced further by Rheumatology team and was commenced on Hydroxychloroquine 200mg twice daily and he was maintained on 10mg of Prednisolone. His last review in July with the Rheumatologist showed his SLE to be in remission which coincided with his presentation becoming more settled. He made good progress on the ward and remained euthymic in terms of mental state. He began to take leave appropriately with family support and was discharged.

 

Discussion

 

The differential diagnosis included steroid induced mania. Some studies have reported corticosteroids increasing dopamine levels(3) . A study of patients with SLE who were treated with corticosteroids five percent developed steroid induced psychosis(4) . Patients usually present with mood symptoms and 13 percent have been reported to present with psychotic symptoms(5) . Usually the symptoms develop 2 weeks after starting corticosteroids and usually associated with doses over 40mg(4,5) .The Boston collaborative drug surveillance program revealed increasing percentage of patients developing steroid induced psychiatric symptoms ranging from 1.3% at a dose of 40mg to 18.4% in those receiving a dose greater than 80mg(6) . However differentiating steroid induced mania from organic psychosis secondary to lupus spreading to the cerebellum is challenging due to the lack of diagnostic criteria available. Patients are more likely to develop neuropsychiatric changes secondary to SLE rather than steroids(5) . Symptoms usually begin within one year which was the case for our patient and onset was not related to any change in steroids dose. In view of the resolution of symptoms it took over 3 months with is consistent with SLE related mania/psychosis(5). However despite this due to Mr JN improvement occurring with a combination of antipsychotics, reduction in steroid dose and immunosuppressant medication it is difficult to state for definite the exact aetiology of this presentation.

In conclusion we feel this case report highlights the importance of organic cause presenting with psychiatric symptoms. It shows the importance multi disciplinary work and close liaison with physicians when needed to help improve patients mental state.

 

References

 

1. Alao AO, Chlebowski S, Chung C. Neuropsychiatric systemic lupus erythematosus presenting as bipolar I disorder with catatonic features. Psychosomatics. 2009;50(5):543–547.
2. Vadacca M, Buzzulini F, Rigon A, et al. Neuropsychiatric lupus erythematosus. Reumatismo. 2006;58(3):177–186.
3. McArthus S, McHale E, Dalley JW, et al. Altered mesencephalic dopaminergic populations in adulthood as a consequence of brief glucocorticoid exposure. J Neuroendocrino. 2005;17(8):475–482.
4. Chau SY, Mok CC. Factors predictive of corticosteroid psychosis in patients with systemic lupus erythematosus. Neurology. 2003;61(1):9–10
5. Hermosillo-Romo D, Brey RL. Neuropsychiatric involvement in systemic lupus erythematosus. Curr Rheumatol Rep. 2002;4(4):337–344.
6. Acute adverse reactions to prednisone in relation to dosage. Clin Pharmacol Ther. 1972;13(5):694–698.

 

Copyright Priory Lodge Education Limited 2013 onwards

First Published May 2013.

Home • Journals • Search • Rules for Authors • Submit a Paper • Sponsor us   
priory.com
Home
Journals
Search
Rules for Authors
Submit a Paper
Sponsor Us

Google Search


Advanced Search

 


 

Default text | Increase text size